Once again, a noisy non-profit group is drawing attention to drug-safety issues. The Institute for Safety Medication Practices, which last year caused a ruckus over a laundry list of side effects associated with Pfizer's Chantix anti-smoking tablet, has just issued its latest quarterly report and maintains there are two shortcomings in the system for protecting patient safety and minimizing risks.
To illustrate its point, the non-profit cites issues with two drugs. The first is the Actavis Digitek heart pill, which was recalled last April and subsequently prompted reports of 650 patient deaths, and Merck's Singulair asthma medication, which was tagged in an FDA communication last March over psychiatric side effects and also later generated a substantial hike in adverse event reports. In its report, ISMP argues that "modest" FDA notices triggered an "outpouring" of AE reports, suggesting that patient injuries associated with prescription drug use is "routinely underreported.'
In the Digitek case, the FDA sent repeated warning letters in recent years to Actavis and, last fall, the Department of Justice filed suit to prevent manufacturing at three plants until quality-control procedures were instituted. After analyzing 2,403 adverse event reports received since January 2006, ISMP believes that 1,979, or 82 percent, were definitely or positively associated with the recall, including 630, or 89 percent of patient deaths.
To read the full report, click here.
At the same time, ISMP acknowledges it can't determine whether defective Digitek pills lets to the large number of patient deaths due to overstrength tables, because overdose toxicity is a known risk. However, ISMP complains the FDA "allowed the company to manage public notification" and that the CDER communication was "a reproduction of a brief company statement. The company stated that it had no evidence that any defective tablets had, in fact, entered commercial distribution," and recalled nearly 1 billion tablets and closed plants. An Actavis spokeswoman didn't respond to requests for comment. An FDA spokeswoman wrote us that the increase in AE reports, including deaths, occurred "exclusively" after the recall was announced publicly.
As for Singulair, ISMP identified 918 adverse event reports since 2006, including 644, or 71 percent, since the March notice. Earlier this week, the FDA issued an updated safety review indicating data so far reviewed doesn't suggest an association with suicide or suicidal behavior, however the Singulair trials reviewed "weren't designed specifically to examine neuropsychiatric events. As a result, some events may not have been reported." see this link - http://www.fda.gov/cder/drug/early_comm/montelukast_200901.htm
The drugmaker also issued a statement maintaining Singulair is safe, suicide wasn't an issue in its clinical trials and that adverse event reports have slackened compared with the period immediately following the FDA notice last spring. "The number of reports is almost non-informative. You can't base true risk on the number of reports," says Scott Korn, vp of clinical risk management and safety surveillance, tells us. "You really have to look at individual reports…It's really been a US phenomenon. We haven't seen similar trends in reports received overseas." Merck statement - http://www.merck.com/newsroom/press_releases/product/2009_0113.html
Nonetheless, Tom Moore, ISMP's senior scientist for drug safety and policy, wrote us that "the massive (Digitek) recall, together the the recalls of other important drugs, raises questions about what might be wrong with the system for ensuring the manufacturing quality of generic drugs. And the signal for Singulair - combined with new statements from the FDA and Merck - shows that even after an exhaustive review of clinical trials data, a serious possibility remains that the drug may cause psychiatric side effects."
- Ed Silverman